PDA

View Full Version : plaquenil



marion
12-20-2007, 01:58 AM
I have been taking plaq for 10 days now 400mg a day and am having trouble getting to sleep.It takes ages.Anyone else has these problems too and is it a side affect?

Faith
12-20-2007, 10:27 PM
Marion,

I take plaquenil 400 mg, and had problems getting to sleep, but I don't think it was due to the Plaquenil. Dr suggested melatonin which didn't work. Dr. then prescribed Restoril and that did the trick; was asleep in no time at all.

I don't know if I have helped or not.

Take care,

Faith

marion
12-21-2007, 03:51 AM
Thanks for the answer Faith.
I will see how it goes then.

Saysusie
12-21-2007, 09:08 AM
Sleep disturbances is generally not a side effect of Plaquenil. Lupus itself can cause sleep disturbances. If you also have Fibromyalgia, that can cause sleep disturbances. There are a host of other symptoms and medications related to Lupus and the diseases that co-exist with it that can cause sleep disturbances.
Hopefully your doctor will prescribe something that works for you and will allow you to get some recuperative sleep!

Peace and Blessings
Saysusie

marion
12-21-2007, 12:43 PM
Hi, I normally don't have sleeping problems.Only since I started taking plaq.And I prefer to take a natural sleeping tablet if I really need to because what my doctor can describe is addictive.

Pretti in Pink
12-21-2007, 01:11 PM
I've been on plaquenil for a month and a half and I have experienced that problem. I did have the problem with prednisone though.

tintin28
12-29-2007, 02:24 PM
Yes--I agree--I have been on Plaquenil for many years and never experienced real sleeping disturbances.

Prednisone, however, is horrible. I used to sleep 2 hrs a night on high doses of prednisone but wake up feeling like I had a full night of sleep.

joakris
01-08-2008, 10:52 AM
my rhuem sugessted this med as a possiblity for me. and i want to know what are the major side effects and does it help with rash? fatigue? what does it do and is it a steroid? ect

Saysusie
01-08-2008, 12:29 PM
Prednisone is a synthetic hormone in a class of drugs called cortisteroids. Prednisone is very similar to the hormone cortisone, which the body manufactures.
Prednisone does several things in the treatment of Lupus. One of the things that it does is it acts as an immunosuppressant. Our immune system protects against foreign bacteria and viruses. In Lupus), the immune system produces antibodies, which become overactive and causes many undesirable effects (like inflammation on joints, muscles, tissues and organs).
Prednisone suppresses the production of these antibodies. This suppression stabilizes the immune system that has become overactive due to Lupus.
Lupus).

The adverse reactions to Prednisone are:

SHORT TERM -
* Mood swings, depression, or euphoria.
* Insomnia (can be lessened by taking the prednisone in the a.m.)
* Indigestion (can be lessened by taking prednisone with food)
* Increased appetite and weight gain
* Susceptibility to infections. Prednisone slightly decreases resistance to infection.
* Fluid retention (A salt-restricted/potassium-rich diet may help reduce fluid retention.)
* Hyperglycemia or diabetes (prednisone elevates blood sugar)
* Flushing or hot flashes (usually because of an elevated blood sugar)
* Easy bruising of skin

Long Term Use:
* Osteoporosis (fragile bones)
* Glaucoma and cataracts

If prednisone is stopped too quickly, serious adverse effects can occur (nausea, vomiting, pain, fever, and/or flare-up of disease). Heart palpitations and tachycardia (a too fast heart rate) are common if the prednisone is stopped abruptly and can cause chest pains or even heart attack in people with compromised systems!

Call your doctor right away if you have any of these side effects:
skin rash
blurred vision
swelling of feet or legs or weight gain
muscle cramps or weakness
severe stomach pain
bloody vomit or blood in stools
increased thirst or urination

Peace and Blessings
Saysusie

joakris
01-10-2008, 08:05 AM
Saysusie,

thank you for the info about prednizone, I was actually referring to the plaqenil? i have been on pred and I never want to go back on it again unless i have too. but i am curious about the plaqenul? how does this differ from the pred? what symptoms does it help? any info would be great

luvwine2007
01-10-2008, 10:26 AM
Plaq made me sick a lot the first two weeks or so that I was on that. The dr said that was normal as my body adjusted. I'm fine now...haven't noticed any issues, but I also haven't been on it long enough to know if it is working!

Does the plaq help with fatigue? I think that is what bothers me the most. The joint pain stinks too, but usually I can take celebrex then. What else does the plaq help with? The general not feeling well?

Saysusie
01-10-2008, 11:08 AM
Antimalarials (like Plaquenil) have been known to cause nausea and sleep disturbances. Most of us who take Plaquenil have also been prescribed a mild, non-habit forming sleep agent to help us sleep.

Peace and Blessings
Saysusie

sick n tired
01-17-2008, 12:27 AM
Hi Marion,

I had those problems as well as nausia. At the moment the doc has taken me off to see if the ringing in my ears and dizziness is being caused by it. I also take flexerall at night and that helps me sleep amongst other things.

Plaquenil does help with fatigue, however, because I was on long enough to experence some help.

Have a better day,

Karen

jesseyleigh
01-31-2008, 12:46 PM
i also prefer not to take stuff to sleep try dramamine take two and it normally knocks me out well benadryl is awesome too :D

sits_inthe_corner
02-18-2008, 05:30 PM
I've been on this since December. My doc has me taking both pills together with one of those little tubs of yogart. I've had no nausia or stomack upset as I sleep through the worst of it. I sleep really well from 10 pm till 4 am. The only reason I wake up at 4 am is because I have a pushy cat who likes to thing if he wakes me up ... I'll actually feed him.

So far, no side effects from the plaquenil...but no benifits either. Time will tell. I know it can take up to 4 months to notice any changes...so I'll wait.

Kimmers
02-19-2008, 11:45 AM
I just started plaquenil on Saturday. I haven't noticed any sleep issues, but it's making me really nauseous. I'm hoping that passes soon!

How long does it take before it starts to work? Doc said anywhere from 4 to 12 weeks to get rid of the rash. But what about joint pain?

Also, will I be less sun sensitive once I've been on it a while? I asked the doc last week if I could be outside if I wore really strong sunscreen and he said absolutely not! We're getting an early spring and it's killing me to not be out in the sun! Is there anything I can do? I'm really having issues accepting that part...funny, getting a lupus dx and knowing what I have to look forward to is nothing compared to losing sunshine!

sits_inthe_corner
02-19-2008, 12:46 PM
Mine told me to take both pills at once just before bed with one of those little tubs of yogart. I slept through any tummy upset. But I dont know what dose you are taking, so speak to your doctor to if this is an option for you. It can take up to 4 months for plaquinel to build up in your system enough for you to feel better. Cheers

Saysusie
02-20-2008, 12:59 PM
Are you currently in a flare? (Is your lupus active?). If so, then I can understand your doctor's resistance to you going out in the sun. Once your flare is under control, you may be able to go out in the sun if you slather on sunscreen (minimum of SPF 30), wear long sleeve loose fitting clothing that covers your skin, wear sunglasses with UV protection and wear a hat. Also, limit the amount of time that you are in the sun.
There are several posts where we've discussed our attire during the summer. We dress in layers of clothing and are covered from head to toe, but we at least get to go outside! I even go to the beach and play in the water (in my swimming suit) for 5-10 minutes at a time. I quickly return to my umbrella, slather on more sunscreen, put on my full body cover-up with my sunglasses and my hat and stay in the shade, covered up, for an hour or so, then go back in the water and do it again. I have been able to do this for 2-3 hours at the beach and did not have a bad reaction.
Once you learn your body and how it will react, it is possible for you to again enjoy the sun. But, when your disease is active, you must avoid it as much as you can!!

Peace and Blessings
Saysusie

Kimmers
02-21-2008, 09:54 AM
Thank you so much for that explanation! My doc was really making it sound as though I needed to stay indoors at all times. I suppose that may be what he means right now as we try to get symptoms under control, but at least at some point I can get out a little bit!

Saysusie
02-21-2008, 11:46 AM
You are welcome :lol:
Yes, you will be able to enjoy the sun again, with precautions of course!

Peace and Blessings
Saysusie

sick n tired
02-21-2008, 11:19 PM
Saysusie, I'll bet you look like a movie star with your umbrella, sunglasses and long sleeves. I remember the pics of movie stars when I was a kid. They looked so graceful and elegant. At any rate, It is nice to know that we can go to the beach if we get do it with moderation

Have a great day,

Karen

Saysusie
02-22-2008, 01:24 PM
Well, compared to how skimpy everyone else's attire was, I think I was probably a bit out of place :lol: But, I didn't care, I am such a water baby and I was having fun playing in the ocean with my BFF. She and I rode waves, boggie boarded, and even snorkled for a few minutes.

I was so covered up that I think I looked more like an alien from another planet than a movie star. But thank you for the compliment :D

Peace and Blessings
Saysusie